Forums


Triggers and Causes

Beware of proton pump inhibitors

  • By pslaif@yahoo.com

    I’ve had a major breakthrough in my headache status and wanted to share as this may be potentially helpful to others.
    I am a 60 year old male and have been suffering from headaches since my mid to late twenties. I was diagnosed with migraines in my 40’s and they had gotten progressively worse over the years, such that in the last 1-2 years the frequency increased consistently to more than 15/month and were almost daily in the last 6 months. Fortunately, abortive therapy with triptans have been very successful for me but the response is not sustained. I have been on various preventive treatments (beta blockers, calcium channel blockers, nortriptyline, botox, topamax, amytryptiline) without a sustained therapeutic effect.
    I have also had GERD for many years and had also been taking a PPI (proton pump inhibitor) for ~ 30 years which resulted in excellent acid suppression and essentially no symptoms. I recently spoke with my GI specialist about stopping this treatment since there are studies that show potential long term adverse effects from prolonged use of PPI’s (bone loss, possible link with Alzheimers) and we decided that I would switch from PPI’s to (the less effective) H2 antagonists.
    So about 2 months ago, I stopped the PPI (generic omeprazole) and started treatment with generic Zantac (ranitidine). Although the acid suppression is not as effective, within several days of stopping the PPI, I noticed a dramatic improvement in headaches. I was no longer waking up every day with a headache. I was no longer feeling headache symptoms in the late afternoon. I was able to resume having a glass of wine without automatically developing a headache soon thereafter or the next morning (I had become a teetotaler). About a week later, to test what seemed to be a possible cause/link I took an omeprazole in the morning, and within several hours developed a headache that required treatment with a triptan.
    It has now been ~ 2 months since I’ve stopped the PPI’s. I am not headache free. But the frequency has decreased to 1-2/week from almost daily. The difference in the frequency of headaches over the last 2 months has been dramatic.

    When you look at the side effects associated with PPI’s, headaches is one of the most common. But the PPI had been such an important component of my daily life for many years, and as the headache frequency had increased over the years, I didn’t think there was an association and didn’t consider eliminating this therapy.
    I waited 2 months to share this to be more convinced of the link between the PPI and my headaches. I am now fairly convinced that the PPI has contributed to my headache history. As PPI’s are very common medications and are available OTC, I share this story in the hope that others may be helped in their journeys to improve their symptoms.

    Good luck to all.

    Reply Created with Sketch. reply
  • By Todd1966

    That’s great news. I may try switching from protonix to tagament to just
    See if it helps me. Maybe you have discovered something here.

    Reply Created with Sketch. reply
  • By meganIC

    Thank you for sharing. I currently take Omeprazole, and I’ve experienced a steady increase in my headache symptoms. I plan to talk with my neurologist and GI doctors about this.

    Reply Created with Sketch. reply
  • By Jo1950

    Thanks for the information. I used to take a Protein Pump Inhibitor but became allergic to the components and my primary put me on Zantac a year ago.It has not made a difference in my daily migraines. But I like the idea you are putting out here and best of luck to you. Hoping it continues to do it’s job !!!

    Reply Created with Sketch. reply
  • By Michelle

    Hi,
    I’ve been suffering with migraines for years. Then up until about a year ago they stopped. A year ago they started back up but I take Zomig as needed.
    I was prescribed beta blockers for migraines and had to stop after 3 days because of all the extreme side effects. Last week I was diagnosed with gastric ulcers. My doctor put me on the same meds as PPI for acid reduction. I’ve had lingering headaches every day after about 30 minutes taking it which reduces in the evenings.
    My ulcers were a result of poor nutrient absorption which lead to an iron deficiency which was treated with high dose iron tablets. At that time I had ulcer symptoms.
    So my piece of advice is if you’ve had Gastric bypass. Don’t take iron pills.
    I’m now on IV iron infusions and my nausea, headaches and feeling sick stopped. Now I have to try another medication to heal the ulcers.

    Reply Created with Sketch. reply
  • By Nancy Harris Bonk Moderator

    Hi Michelle,

    Welcome to the Migraine.com discussion forum! Thank you for sharing your journey with us.

    I’m sorry to hear you are having gastric issues, which can also be part of a migraine attack. Many of us have nausea, diarrhea and/or constipation along with vomiting. Let me share this article with you that may help; https://migraine.com/blog/managing-nausea/.

    I hope you heal quickly!
    Nancy

    Reply Created with Sketch. reply
  • By Rosie3356

    I know your post is over a year old but am so glad I found it. Since my open heart surgery in May, I have had ocular migraines daily. I also take omeprazole for gerd. I have always had infrequent migraines but think the combination of my new blood pressure medication and omeprazole are the cause of daily disturbances. I was out of my PPI for four days and did not have a migraine. The day I resumed it, I had two. I quit taking it again and went almost two weeks without a migraine. Even though my cardiologist says he never heard of that, I think, in my case Omeprazole and Metoprolol cause my migraines. Now I am trying to find a substitute for my gerd. Zantac doesn’t quite work so I also take Tums. I know one thing, I will not take omeprazole again because I firmly believe it was the cause of daily migraines. Thanks for your post as it confirms my belief as to the cause.

    Reply Created with Sketch. reply